EconPapers    
Economics at your fingertips  
 

International Direct Real Estate Risk Premiums in a Multi-Factor Estimation Model

Kim Hin Ho, Kwame Addae-Dapaah () and John Glascock ()

The Journal of Real Estate Finance and Economics, 2015, vol. 51, issue 1, 52-85

Abstract: We estimate international risk premiums for North and South Asia and US direct real estate by using a pooled-panel multi-factor least squares model. Data for the paper are from JLL REIS-Asia and the Russell-NCREIF Property Indexes. Our results, based on the Geltner and Miller (2007) 1 st and 4 th order autoregressive de-smoothing models, affirm the existence of appraisal smoothing in the direct real estate market returns. Secondly, our findings affirm that the true historical volatility of autoregressive lagged de-smoothed returns is a reasonable estimate of international direct real estate risk premiums. Thirdly, we find that changes in macroeconomic and real estate variables explain the office and retail returns more than the residential returns. There is also a high vacancy rate risk premium that we attribute to country-specific, institutional environmental factors. Furthermore, the South Asia direct real estate risk premium is found to be higher than that for North Asia. Moreover the risk premiums for North and South Asia are higher than that for the US. Finally, our results show that appraisal smoothed returns significantly underestimate the international direct real estate risk premiums for the sampled Asia markets and the US. Copyright Springer Science+Business Media New York 2015

Keywords: North and South Asia; US; Direct real estate; International risk premiums; Pooled-panel data; Multi-factor least squares model; Autoregressive de-smoothing; Macroeconomic variables and real estate variables (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://hdl.handle.net/10.1007/s11146-014-9474-z (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrefec:v:51:y:2015:i:1:p:52-85

Ordering information: This journal article can be ordered from
http://www.springer. ... ce/journal/11146/PS2

DOI: 10.1007/s11146-014-9474-z

Access Statistics for this article

The Journal of Real Estate Finance and Economics is currently edited by Steven R. Grenadier, James B. Kau and C.F. Sirmans

More articles in The Journal of Real Estate Finance and Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-06
Handle: RePEc:kap:jrefec:v:51:y:2015:i:1:p:52-85